Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 29, 1997, 9:02 PM EST for Pasco County, Florida. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 1997, 9:02 PM EST (02:02 UTC)
- Expired
- Jan 29, 1997, 9:45 PM EST
- In force
- 43 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Pasco County, FL
The radar
The Tampa radar (KTBW), 67 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 9:10 PM EST | Hail 0.75 | Zephyrhills, FL | Dime sized hail, driven by a 60 mph northeast wind, combined with a gentle northeast to southwest sloping terrain, and falling in torrential rain of four inches in less than 30 minutes, allowed hail to accumulate to depths of up to four feet in shallow ravines |
| Jan 29, 9:25 PM EST | Thunderstorm Wind 52 | Zephyrhills, FL | Thunderstorm winds caused minor roof damage to the roofs of a few brick homes, a few mobile homes, and a commercial building and shed. Several large trees and power lines were also downed within one square mile along U.S. Highway 301, two miles north of Zephy |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 2.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 300204 RRA SVRTBW FLC101-300245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 902 PM EST WED JAN 29 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...EASTERN PASCO COUNTY AT 857 PM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EASTER PASCO COUNTY BETWEEN ZEPHYRHILLS AND DADE CITY. THIS THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 10 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 7:31 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 29, 7:31 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 729 PM EST WED JAN 29 1997 A RATHER BUSY EVENING IN PROGRESS ATTM SO WL MAKE THIS AFD SHORT. ALREADY HAVE ISSUED A SVR-TSTM WARNG FOR PORTIONS OF HILLSBOROUGH AND POLK COUNTIES AS WWD MOVG LAKE BNDRY INDICATED ON SATL LOOP COLLIDES WITH W COAST SEA BREEZE BNDRY. THESE TWO BNDRYS HAVE RESULTED IN A GOOD CONVERGENCE LN WHICH NOW EXTNDS FM WRN LEE COUNTY NWWD INTO CNTRL HERNANDO COUNTY. WITH 88D CONTG TO INDICATE GOOD OUTFLOW BNDRYS FM ONGOING CNVTN...WOULD NOT BE SURPRISED TO SEE ADDITIONAL CNVTN CONT TO FIRE OFF ALONG THIS LN AS IT MOVES WWD DURING THE NEXT FEW HRS...BEFORE GRADUALLY WINDING DOWN LATER THIS EVENING. AS FOR LATER TON AND INTO THURSDAY MORNG...WE MAY SEE ANOTHER ROUND OF CNVTN...HOWEVER ATTM IT APPEARS THAT JUST SHRA'S OR PERIODS OF -RA WOULD BE IN ORDER VS TSTMS AS MOST OF THE UPR LVL ENERGY PASSES WL TO THE N OF THE CWA. WITH THIS THE CASE WOULD ONCE AGAIN SUGGEST LWRG OF POPS ACRS THE CWA TO CHC CAT VS LIKELY. ONCE SHRT/WV ENERGY AND ATTENDANT DVLP SFC LOW ON FNT SWINGS BY ON THURS CDFNT SHOULD THEN MOVE SWD INTO THE CNTRL/SRN FA WITH WINDS BACKING AROUND TO THE N WITH SLIGHTLY COOLER TEMPS EXPECTED BY THE END OF THE WEEK. THANKS FOR DICS MLB. MCMICHAEL
In the hours before
Special weather statement, Jan 29, 3:48 PM EST, 5 hours 14 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 400 PM EST WED JAN 29 1997 ...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT... A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF FLORIDA. THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY TONIGHT. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO RADIO...TELEVISON...CABLE TELE0VISION...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. COLLINS
Special weather statement, Jan 29, 4:00 PM EST, 5 hours 2 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 400 PM EST WED JAN 29 1997 ...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT... A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF FLORIDA. THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY TONIGHT. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO RADIO...TELEVISON...CABLE TELEVISION...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. COLLINS
Local storm report, Jan 29, 8:10 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
810 PM EST WED JAN 29 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM TAMPA FL WIND DAMAGE
01/29/97 HILLSBOROUGH 3 POWER POLES AND POWER
LINES REPORTED DOWN ALONG
MEMORIAL HIGHWAY IN THE
TOWN N COUNTRY AREA.
REPORTED BY HILLSBOROUGH
COUNTY SHERIFFS OFFICE.
MCMICHAELLocal storm report, Jan 29, 8:12 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
810 PM EST WED JAN 29 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM TAMPA FL WIND DAMAGE
01/29/97 HILLSBOROUGH 3 POWER POLES AND POWER
LINES REPORTED DOWN ALONG
MEMORIAL HIGZHWAY IN THE
TOWN N COUNTRY AREA.
REPORTED BY HILLSBOROUGH
COUNTY SHERIFF'S OFFICE.
MCMICHAELThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 7:58 PM EST | Severe Thunderstorm Warning | TBW | Pasco | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.